Browse

You are looking at 1 - 4 of 4 items for :

  • Thyroid storm x
Clear All
Open access

Han Soo Park, Su Kyoung Kwon and Ye Na Kim

Summary

Thyroid storm is a rare and potentially life-threatening medical emergency. We experienced a case of thyroid storm associated with sepsis caused by pneumonia, which had a catastrophic course including recurrent cardiac arrest and subsequent multiple organ failure (MOF). A 22-year-old female patient with a 10-year history of Graves’ disease was transferred to our emergency department (ED). She had a cardiac arrest at her home and a second cardiac arrest at the ED. Her heart recovered after 20 min of cardiac resuscitation. She was diagnosed with thyroid storm associated with hyperthyroidism complicated by pneumonia and sepsis. Although full conventional medical treatment was given, she had progressive MOF and hemodynamic instability consisting of hyperthermia, tachycardia and hypotension. Because of hepatic and renal failure with refractory hypotension, we reduced the patient’s dose of beta-blocker and antithyroid drug, and she was started on continuous veno-venous renal replacement therapy (CRRT) with intravenous albumin and plasma supplementation. Subsequently, her body temperature and pulse rate began to stabilize within 1 h, and her blood pressure reached 120/60 mmHg after 6 h. We discontinued antithyroid drug 3 days after admission because of aggravated hyperbilirubinemia. The patient exhibited progressive improvement in thyroid function even after cessation of antithyroid drug, and she successfully recovered from thyroid storm and MOF. This is the first case of thyroid storm successfully treated by CRRT in a patient considered unfit for antithyroid drug treatment.

Learning points:

  • The presenting manifestations of thyroid storm vary and can include cardiac arrest with multiorgan failure in rare cases.
  • In some patients with thyroid storm, especially those with severe complications, conventional medical treatment may be ineffective or inappropriate.
  • During thyroid storm, the initiation of CRRT can immediately lower body temperature and subsequently stabilize vital signs.
  • Early initiation of CRRT can be life-saving in patients with thyroid storm complicated by MOF, even when used in combination with suboptimal medical treatment.
Open access

Ling Zhu, Sueziani Binte Zainudin, Manish Kaushik, Li Yan Khor and Chiaw Ling Chng

Summary

Type II amiodarone-induced thyrotoxicosis (AIT) is an uncommon cause of thyroid storm. Due to the rarity of the condition, little is known about the role of plasma exchange in the treatment of severe AIT. A 56-year-old male presented with thyroid storm 2months following cessation of amiodarone. Despite conventional treatment, his condition deteriorated. He underwent two cycles of plasma exchange, which successfully controlled the severe hyperthyroidism. The thyroid hormone levels continued to fall up to 10h following plasma exchange. He subsequently underwent emergency total thyroidectomy and the histology of thyroid gland confirmed type II AIT. Management of thyroid storm secondary to type II AIT can be challenging as patients may not respond to conventional treatments, and thyroid storm may be more harmful in AIT patients owing to the underlying cardiac disease. If used appropriately, plasma exchange can effectively reduce circulating hormones, to allow stabilisation of patients in preparation for emergency thyroidectomy.

Learning points

  • Type II AIT is an uncommon cause of thyroid storm and may not respond well to conventional thyroid storm treatment.
  • Prompt diagnosis and therapy are important, as patients may deteriorate rapidly.
  • Plasma exchange can be used as an effective bridging therapy to emergency thyroidectomy.
  • This case shows that in type II AIT, each cycle of plasma exchange can potentially lower free triiodothyronine levels for 10h.
  • Important factors to consider when planning plasma exchange as a treatment for thyroid storm include timing of each session, type of exchange fluid to be used and timing of surgery.

Open access

Nicola Tufton, Nazhri Hashim, Candy Sze and Mona Waterhouse

Summary

A 57-year-old female presented 17 days after treatment with radioactive iodine (RAI) for difficult-to-control hyperthyroidism. She was febrile, had a sinus tachycardia, and was clinically thyrotoxic. Her thyroid function tests showed a suppressed TSH <0.02 mU/l, with free thyroxine (FT4) >75 pmol/l and total triiodothyronine (TT3) 6.0 nmol/l. She was diagnosed with thyroid storm and was managed with i.v. fluids, propylthiouracil (PTU) 200 mg four times a day, prednisolone 30 mg once daily and propanolol 10 mg three times a day. She gradually improved over 2 weeks and was discharged home on PTU with β blockade. On clinic review 10 days later, it was noted that, although she was starting to feel better, she had grossly abnormal liver function (alanine transaminase (ALT) 852 U/l, bilirubin 46 μmol/l, alkaline phosphatase (ALP) 303 U/l, international normalized ratio (INR) 0.9, platelets 195×109/l). She was still mildly thyrotoxic (TSH <0.02 mU/l, FT4 31 pmol/l, TT3 1.3 nmol/l). She was diagnosed with acute hepatitis secondary to treatment with PTU. Ultrasound showed mild hepatic steatosis. PTU was stopped and she was managed with fluids and prednisolone 60 mg once daily and continued β blockade. Her liver function gradually improved over 10 days (bilirubin 9 μmol/l, ALT 164 U/l, ALP 195 U/l, INR 0.9, platelets 323×109/l) with conservative management and had normalised by clinic review 3 weeks later. This case highlights the potentially fatal, but rare, complications associated with both RAI and PTU, namely, thyroid storm and acute hepatitis respectively.

Learning points

  • Thyroid storm is an important, albeit rare, endocrinological emergency.
  • Thyroid storm following RAI treatment is extremely rare.
  • Management is with i.v. fluids, β blockade, anti-thyroid drugs and steroids.
  • High dose glucocorticoid steroids can block the peripheral conversion of T4 to active T3.
  • Liver dysfunction, acute hepatitis and potential hepatic failure are significant adverse drug reactions known to occur with PTU treatment. Supervising clinicians should be vigilant for evidence of this developing and intervene accordingly.
  • Clinicians need to be aware of possible interactions between regular paracetamol use and PTU in predisposing to liver impairment.

Open access

Christine Yu, Inder J Chopra and Edward Ha

Summary

Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.

Learning points

  • While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.
  • Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.
  • Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.